home › The Candida Forum › Candida Questions › can taking stronger probiotics cause bloating and gas? › Reply To: can taking stronger probiotics cause bloating and gas?
Researching IBS is pretty much a waste of time. It’s only a matter of time before it’s recognised simply as dysbiosis. This recent study, Irritable Bowel Syndrome Clearly Linked to Gut Bacteria, draws a link with SIBO, which would give you most symptoms above the naval. There are different causes, but one of them is PPI/antacid use leading to low stomach acid and undigested, unsanitised food reaching the small intestine. This allows the entry of live bacteria, provides a food source, and leads to a more hospitable environment for them (less acid = less bicarbonate). This explains why zypan/HCl helps people with bloating.
The reason I say IBS is a waste of time is because it’s a label used by doctors to give a non-diagnosis. You might find things like low-fibre or low-FODMAP diets that help to suppress symptoms, but as long as the overgrowth remains, you’re just prolonging your agony. You have to remember that starving the bacteria in the SI means starving the good bacteria in the colon. Massive overgrowth of pathogens in the colon is another route to SIBO. Without fully restoring the balance of the entire GI tract, you can’t hope to find a cure.
Thomas is right that it’s important to find out if you have SIBO, because you will be feeding the bacteria with soluble fibre. I think a biofilm protocol might be helpful along with some antimicrobials like GSE. Bacteria use quorum sensing to develop biofilms and transfer genes, which is only effective in large enough numbers. If they’ve overgrown enough to cause symptoms, it seems reasonable enough to assume they’re doing this.
Anyway, I’d do more research on SIBO if you have symptoms above the naval. The only way to resolve constipation is by getting the bacteria in the bowel back in shape. Stool is over 60% bacteria and they need to feed on soluble fibre. Insoluble fibre like the junk in wheat bran is just an irritant and the fact it’s recommended shows how much the medical profession understands about crap.